Hail, Montgomery
- When
- May 9, 6:45 PM EST
- Where
- Montgomery County, Mt Sterling
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.050, -83.950
Three quarter inch hail was reported on Maysville Road.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 9, 5:27 PM EST, 1 hour 18 minutes earlier.
AREA FORECAST DISCUSSION WEATHER SERVICE JACKSON KY 625 PM EDT THU MAY 8 2003 HAD TO UPDATE ZONES FOR NEW BOX OVER MARTIN AND JOHNSON COUNTIES. TOOK THE LIBERTY OF UPPING POPS AND SVR WORDING THROUGH MOST OF THE ZONES...EXCEPT CUMBERLAND VALLEY. UPDATED TEXT PRODUCTS OUT...GRIDS AND GRAPHICS OUT SHORTLY. .JKL...SEVERE THUNDERSTORM WATCHES FOR NORTHERN KENTUCKY. GREIF PREVIOUS DISCUSSIONS FOLLOW: ===================================================================== 313 PM EDT THU MAY 8 2003 SFC CHART HAD A WARM FRONT JUST NORTH OF THE OHIO RIVER WITH DEWPOINTS IN THE 70S PUSHING AS FAR NORTH AS SRN OHIO. SHOWERS AND TSRA WERE PRESSING FROM W TO E ALONG THE FRONT AND IN THE VERY UNSTABLE AIR HAVE PRODUCED HAIL AND DAMAGING WINDS. THESE STORMS SHOULD PASS MAINLY TO OUR NORTH BUT WITH THE PLETHORA OF BOUNDARIES IN THE AREA...ANY STORM TO INTERSECT A BNDRY WILL LIKELY PRODUCE ANOTHER ROUND OF SEVERE WEATHER AGAIN THIS EVENING. WILL HOLD OFF ON ZONE ISSUE UNTIL LAST MINUTE TO SEE IF A SVR WATCH IS INCLUDED. HAVE GONE WITH THE GFS WHICH HAS AN MCS PASSING TO OUR NORTH FROM W TO E AROUND MIDDAY FRI. THIS WILL LIKELY BE OUR BEST CHANCE FOR SEVERE WX BEFORE THE COLD FNT...CURRENTLY FM THE UPPER MS RVR VLY TO ERN TX...PASSES THRU. TIMING HAS FNT ON OUR DOORSTEP AROUND THE MAGIC 12Z SUN WHICH CROSSES FCST PDS. LOOKING FOR HEAVY RAIN WITH THIS SYSTEM DUE TO THE VERY HIGH PWS. SEVERAL RIVERS ARE ALREADY SWOLLEN...WILL HAVE TO WATCH EARLY THIS WEEKEND FOR POSSIBLE FLOOD WATCH. AFTER FNT PASSES...A MUCH DRIER AND COOLER AIRMASS SETTLES IN WITH THE RIDGE. THIS WILL PROVIDE AT LEAST A COUPLE OF DAYS OF MILD AND SUNNY WEATHER. THIS WILL ALOW US TO DRY OUT BEFORE THE NEXT WET SEASON SETS IN LATE WED. DUSTY ===================================================================== 1131 AM EDT THU MAY 8 2003 UPDATED PACKAGE TO ADJUST SKY...POPS...AND WEATHER. SAT AND RADAR SHOW SHOWERS/THUNDERSTORMS CURRENTLY ENCROACHING ON NW ZONES. RAISED POPS FOR THIS GROUPING. SOME SUN SHOWING ITS FACE ACROSS EASTERN HALF OF FA. ADJUSTED GRIDS FOR PARTLY SUNNY EARLY AFTERNOON...THEN BRINGING IN INCREASING SKY COVER AND POPS LATER. MCLANE ===================================================================== 540 AM EDT THU MAY 8 2003 LATEST SFC ANALYSIS HAS A WARM FRONT EXTENDING SOUTHEAST FROM AN AREA OF LOW PRESSURE OVER MN DOWN TO NEAR CVG AND THEN BISECTING THE CWA. MIDNIGHT MCS HAS NOW MOVED ON OFF INTO NC AND IS DYING...WHILE ANOTHER MCS HAS DEVELOPED OVER IN AND OH. THIS MCS SHOULD CONTINUE TO MOVE EAST ALONG THE BOUNDARY AND POSSIBLY MAKE A DIVE TO THE SOUTHEAST ACROSS THE NORTHERN AND EASTERNMOST PARTS OF THE CWA. HAVE KEPT POPS THE HIGHEST OVER THE NORTHERN AND EASTERN ZONES. THESE AREAS WILL ALSO BE CLOSER TO THE WARM FRONT AND BETTER SHEAR. HAVE MENTIONED POSSIBLE HAIL AND STRONG WINDS WITH STORMS IN THESE AREAS. SOUTH OF THE BOUNDARY OUTFLOW FROM LAST NIGHTS CONVECTION AND DIFFERENTIAL HEATING WILL FOCUS CONVECTION. THE WARM FRONT IS EXPECTED TO PUSH NORTH OF THE CWA BY THIS AFTERNOON. HIGHS WILL APPROACH THE MID 80S IN THE WARM SECTOR...WITH TEMPS A LITTLE COOLER ALONG THE WV LINE WITH MORE CLOUD COVER AND RAIN FROM REMNANTS OF MCS. SW/V IN THE WESTERN US TROUGH IS FORECAST TO MERGE WITH A CLOSED LOW OVER THE NORTHERN PLAINS AND CARVE OUT A DEEP TROUGH OVER THE PLAINS THAT WILL PUSH INTO THE GREAT LAKES BY SUN NIGHT. THIS WILL HELP PUSH A STRONG COLD FRONT INTO THE OH VALLEY LATE SAT NIGHT AND ACROSS THE ENTIRE AREA ON SUN. A SQUALL LINE WILL LIKELY PUSH INTO ACROSS THE COMMONWEALTH DURING SAT NIGHT AND IT MAY HOLD TOGETHER THROUGH THE NIGHT. SPC HAS PLACES THE ENTIRE AREA IN A SLIGHT RISK ON SAT. POPS ON SAT NIGHT WERE RAISED TO LIKELY (60%) IN THE WEST WITH LIKELY (60%) ALL AREAS ON SUN. OUT AHEAD OF THIS...ANOTHER MCS IS EXPECTED TO DEVELOP TONIGHT AS ANOTHER SW/V INTERACTS WITH THE BOUNDARY. THE BEST CHANCE FOR PRECIP WILL BE OVER THE NORTHWEST WITH SOME LEFTOVERS FROM THIS ON SAT MORNING. OUTFLOW BOUNDARIES FROM CONVECTION TODAY AND TONIGHT AND DIFFERENTIAL HEATING WILL ALSO AID TO FOCUS THUNDERSTORM DEVELOPMENT ON SAT. HELD ONTO SLIGHT CHANCE OF SHOWERS ON SUN EVENING AS THE FRONT EXITS THE REGION. EXTENDED...COLDER AND DRIER AIRMASS WILL INVADE THE REGION BEHIND THE COLD FRONT ON SUN NIGHT. THIS WILL LEAD TO BELOW NORMAL TEMPERATURES. HAVE CUT BACK TEMPERATURES A BIT FROM PREVIOUS FORECAST ON MON MORNING. NO OTHER SIGNIFICANT CHANGES. PELTON ===================================================================== 900 PM EDT THU MAY 8 2003 JUST A QUICK UPDATE TO ZONES...EVERYTHING ON TRACK WITH 50 POPS TONIGHT. SCATTERED STORMS MOVING INTO AREA FROM CENTRAL KY. WILL HAVE TO KEEP AN EYE ON THE SUPERCELL IN CENTRAL KY...NOW MOVING ESE. NO WEATHER WATCHES AS OF NOW...BUT MAY BE AN ISSUE LATER THIS EVENING. OTHERWISE...ONLY A FEW PATCHES OF SHOWERS AND THUNDERSTORMS IN AND AROUND THE CWA. TEMPS LOOK GOOD. ONLY ADJUSTMENT WAS TO DEW POINT TEMPS...WHICH WERE RUNNING ABOUT 10 DEGREES LOW IN THE GRIDS. ALSO ADJUSTED WINDS JUST A BIT FOR OVERNIGHT AND SECOND PERIOD TOMORROW ON SELECTED ZONES. ZONES OUT SOON...AS WELL AS UPDATED RDF. RAY ===================================================================== 259 PM EDT THU MAY 8 2003 SFC CHART THIS MORNING HAD A FNTL BNDRY JUST NORTH OF THE OH RVR AND A DWPT BNDRY ACROSS NRN AR/WRN TN/NRN AL. BY 18Z THAT FNTL BNDRY HAD MOVED TO CNTRL IL/IN/OH/PA WHILE THE DWPT BNDRY WAS ALMOST BISECTING KY FROM E TO W. THIS SHOULD ALLOW THE TRACK OF THE TSRA IN WRN KY/TN TO CONTINUE THEIR ERN TRACK AND WILL PROVIDE THE IMPETUS FOR TSRA/SHRA IN ERN KY TONIGHT. CURRENT SPEED OF STORMS IN WRN KY WOULD PUT PCPN ALONG OR NEAR I-75 BY APPROX 22Z. HAVE FOLLOWED GFS FOR THE MOST PART BUT MODIFIED TEMPS AND POPS SLIGHTLY TO MERGE BETTER WITH SURROUNDING OFFICES. SHRA/TSRA ARE GOING TO BE A PART OF THE FCST THRU EARLY SUN NITE WITH A DRY PD THRU WED NITE. THIS SHOULD ALLOW ERN KY TO DRY OUT SLIGHTLY. AT THE CURRENT TIME THERE IS NO FFA FOR ERN KY ALTHOUGH ALL OF KY IS IN AN AREA OF POSSIBLE EXCESSIVE RAINFALL AND THE GROUND IS ALREADY NEARLY SATURATED. RIVER FLOODING IS NOT EXPECTED BUT THERE COULD BE SOME LOCALIZED FLOOD PROBLEMS WITH THE STRONGER STORMS...ESP IF TRAINING ALONG THE E/W BNDRY SHOULD CONTINUE. MOST STRONGER STORMS APPEARS TO BE TRACKING TO THE N OF E BUT ADDITIONAL STORMS INITIATE ALONG OR NEAR THE BNDRY BEFORE DEPARTING TO THE NE. LOOK FOR FRI/SAT TO BE QUITE WARM WITH TEMPS IN THE 80S BEFORE THE MAJOR COLD FNT ON SUN DROP HIGHS BACK TO MORE NORMAL READINGS. IN THE SAME VEIN LOOK FOR LOWS IN THE 60S THRU SUN MORN WITH READINGS THE REST OF THE WEEK IN THE UPPER 40S TO LOWER 50S. DUSTY
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-101100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 659 AM EDT FRI MAY 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER ALL OF EASTERN KENTUCKY. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL...LOCALLY HEAVY RAIN AND STRONG WINDS. THE BEST CHANCE FOR SEVERE THUNDERSTORMS LATER TODAY LIES ALONG AND EAST OF A MOUNT STERLING TO SALYERSVILLE TO PIKEVILLE LINE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SATURDAY AND SUNDAY OVER ALL OF EASTERN KENTUCKY. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL COME ON SATURDAY NIGHT AND EARLY SUNDAY AS A SQUALL LINE IS EXPECTED TO MOVE ACROSS THE COMMONWEALTH. THE MAIN THREAT FROM THUNDERSTORMS ON SATURDAY AND SUNDAY WILL BE STRONG WINDS AND LOCALLY HEAVY RAIN. LARGE HAIL IS ALSO POSSIBLE. THERE IS ALSO A CHANCE FOR THUNDERSTORMS LATE ON WEDNESDAY AND ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TODAY TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON. PELTON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
528 PM EDT FRI MAY 9 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0140 AM PARTRIDGE KY WIND DAMAGE
05/09/03 LETCHER 1/2 MILE SWATH OF FOUR
FOOT TREES DOWN. REPORTED
BY A TRAINED WEATHER
SPOTTER.
HYSELLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
733 PM EDT FRI MAY 9 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0706 PM DENISTON KY NICKEL TO DIME SIZE
05/09/03 MENIFEE HAIL. REPORTED BY
COUNTY DISPATCHPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON, KY
733 PM EDT FRI MAY 9 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0706 PM DENNISTON KY NICKEL TO DIME SIZE
05/09/03 MENIFEE HAIL. REPORTED BY
COUNTY DISPATCHThe Jackson,KY radar (KJKL), 76 km away, was scanning. The volume nearest the first event began at 23:45 UTC.
1 hail. Local standard time, as filed.
Three quarter inch hail was reported on Maysville Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356014.